MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HFN 10MMX20CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HFN 10MMX20CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71701020R
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, following a right hindfoot arthrodesis procedure performed on (b)(6) 2023, the nail broke at the distal locking end.The patient was scheduled for a revision on (b)(6) 2023, but the surgery was cancelled because the patient wanted a second opinion from another physician.The current patient health status is unknown.
 
Additional Manufacturer Narrative
Additional information: d6b (explanted date), h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: the associated devices were returned and evaluated.A visual inspection of the returned nail reveals the nail fractured at the distal locking end.The fractured piece was returned.The visual also reveals several screws were returned and the show normal wear.The im nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that although the provided x-rays confirm the reported breakage of the nail, it does not contribute to the clinical investigation of the root cause of the breakage nor assess the impact to the patient.The instructions for use warns that the device does not replace normal health bone, and that the implant can break or become damaged as a result of strenuous activity or trauma.Additionally, improper selection, placement, positioning, and fixation of the implant components may result in unusual stress conditions and subsequent early failure/fracture of the components.Therefore, a procedural variance or trauma cannot be ruled out as contributing factors to the reported breakage.The patient impact beyond the revision surgery cannot be determined based on the lack of information.No further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Corrected data: b5 (narrative updated), d9&h3 (sample returned for analysis), h6 (health effect - impact code).
 
Event or Problem Description
It was reported that, following a right hindfoot arthrodesis procedure performed on (b)(6) 2023, the nail broke at the distal locking end.The patient underwent a revision on (b)(6) 2023 at the schulthessklinik zürich.The current patient health status is unknown.

Brand Name
HFN 10MMX20CM RIGHT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17789973
Report Number1020279-2023-01818
Device Sequence Number12325495
Product Code HSB
UDI-Device Identifier03596010542496
UDI-Public03596010542496
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K043052
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Catalogue Number71701020R
Device Lot Number22DM08936
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2023
Supplement Date Received by Manufacturer10/30/2023
Initial Report FDA Received Date09/21/2023
Supplement Report FDA Received Date11/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age55 YR
Patient SexFemale